Hail, Gogebic
- When
- April 18, 6:41 PM CST
- Where
- Gogebic County, 5 mi S of Marenisco
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.317, -89.683
Quarter sized hail was reported.
As a low pressure area from the central plains and its attendant warm front approached Upper Michigan early on the 18th, showers and thunderstorms developed near the Wisconsin border. The showers and thunderstorms spread northeast across Upper Michigan during the morning before weakening and ending in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
As a low pressure area from the central plains and its attendant warm front approached Upper Michigan early on the 18th, showers and thunderstorms developed near the Wisconsin border. The showers and thunderstorms spread northeast across Upper Michigan during the morning before weakening and ending in the afternoon. Several of the thunderstorms became severe and dropped hailstones as large as golf balls. There was a lull late in the afternoon, but the approach of a cold front set off another round of thunderstorms in the late evening. Some of these storms over western Upper Michigan also became severe, with golf ball sized hail and damaging winds. Thunderstorm wind gusts in excess of 60 mph knocked down trees in a path through Gogebic and Iron Counties into Dickinson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 18, 2:37 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 437 PM EDT SUN APR 18 2004 .SHORT TERM... FORECAST CONCERNS CONTINUE TO BE SEVERE WEATHER POTENTIAL AND FLOODING FOR TONIGHT...THEN SHIFTING TO TIMING OF SYSTEM FOR TUE NIGHT AND WEDNESDAY. CURRENT WEATHER...18Z WATER VAPOR LOOP AND RUC 500MB ANALYSIS SHOWED RIDGING OVER THE SE UNITED STATES AND A TROUGH OVER THE INTERMOUNTAIN WEST WITH THE MAIN SHRTWV OF INTEREST OVER SE WYOMING/EASTERN COLORADO. BETWEEN THE TROUGH AND RIDGE...A MOISTURE PLUME EXTENDING FROM THE SE PACIFIC NORTHEAST INTO EASTERN UPPER MICHIGAN. HOWEVER...BETWEEN THE MOISTURE PLUME AND THE SHRTWV...A DRY SLOT EXTENDED FROM SE ARIZONA INTO NW WI. DOWN AT 850MB...WARM FRONT HAS NOW LIFTED TO THE UPPER PENINSULA/LAKE SUPERIOR SHORELINE PER 18Z RUC...AND MOST CONVECTION AS SEEN ON KMQT RADAR LOCATED NORTH OF IT. DECENT MOISTURE ALSO AT 850MB WITH DEWPOINTS OVER THE WESTERN GREAT LAKES RUNNING BETWEEN 8 AND 10C PER 18Z SOUNDINGS/RUC ANALYSIS. MOISTURE GETTING TRANSPORTED NORTHWARD BY A 50KT LOW LEVEL JET SEEN ON PROFILERS OVER IA AND WI. AT THE SURFACE...994 MB LOW PRESSURE WAS LOCATED OVER SW MN WITH A WARM FRONT EXTENDING EAST TO WAUSAW AND GREEN BAY WI. IMMEDIATELY SOUTH OF THE WARM FRONT... EMPERATURES ARE IN THE UPPER 70S TO UPPER 80S WITH DEWPOINTS BETWEEN 55 AND 65 F. WITH 850-500MB LAPSE RATES RUNNING 7-8C/KM...SURFACE BASED CAPES OF 2000 J/KG ARE OCCURRING SOUTH OF THE WARM FRONT PER RUC SOUNDINGS. LATEST MESOANALYIS SHOWED 0-3KM SRH BETWEEN 300-400 M2/S2 IMMEDIATELY NORTH OF THE SFC WARM FRONT AND 0-1KM SRH BETWEEN 200-300 M2/S2. 0-6KM SHEAR VERY IMPRESSIVE RUNNING ANYWHERE FROM 50-70KT. TORNADO WATCH ALREADY OUT FOR CENTRAL MN AND NW WI. TONIGHT...LOW PRESSURE OVER SW MN PROGGED PER 12Z ETA TO MOVE TO SE LAKE SUPERIOR BY 06Z AS SHRTWV OVER COLORADO HEADS RAPIDLY TO THE NE. THE 50KT JET AT 850MB (ALONG WITH SFC WINDS AROUND 20 KTS) WILL HELP PROPELL THE SFC WARM FRONT NORTHWARD...REACHING THE UPPER MI/WI BORDER BY 00Z AND THE UPPER MI/LAKE SUPERIOR SHORELINE BY 06Z. STORMS ARE ALREADY FIRING OUT OF THE HORIZONTAL CONVECTIVE ROLL CUMULUS FIELD IN THE SAINT CLOUD/MINNEAPOLIS AREA OF MN. EXPECTING THESE STORMS TO MOVE RAPIDLY EAST-NORTHEASTWARD ALONG THE FRONT INTO UPPER MICHIGAN THIS EVENING. PARAMETERS MENTIONED AT THE END OF THE CURRENT WEATHER SECTION SUGGEST SUPERCELLS ARE LIKELY THIS EVENING WITH TORNADO POTENTIAL ALONG THE WARM FRONT. THEN AS THE WIND PROFILE TURNS UNIDIRECTIONAL...EXPECT THINGS TO TRANSITION TO A HIGH WIND/HAIL EVENT WITH WET-BULB ZERO HEIGHTS AROUND 10000 FT AND GREATER THAN 50KT WIND SPEEDS FROM 4000 FT UP. BEST CHANCE OF SEVERE WEATHER APPEARS WEST OF A LINE FROM MARQUETTE TO MENOMINEE. PRECIPITABLE WATER RUNNING BETWEEN 1 AND 1.25 INCHES (ABOUT 200-250 PERCENT OF NORMAL) WILL ALSO LEAD TO HEAVY RAINFALL. SOME RIVERS...SUCH AS THE STURGEON RIVER NEAR ALSTON... RUNNING AROUND FLOOD STAGE. WITH AN ADDITIONAL 1 TO 1.5 INCHES OF RAINFALL COMBINED WITH A FEW INCHES OF LINGERING SNOWPACK...WILL SEE MORE RISES IN THE RIVERS. SINCE PONDING OF WATER OCCURRED WITH THE STORMS EARLIER AND MORE RAINFALL EXPECTED...WILL UPGRADE FLOOD WATCH TO A WARNING AND INCLUDE IRON COUNTY (IMPACTED THE MOST FROM THIS MORNING STORMS). DYNAMICS DIMINISH AFTER 06Z AS THE SHRTWV TAKES ON A POSITIVE TILT AND SHEARS AND THE LOW LEVEL JET VEERS...THEREFORE EXPECTING A DIMINISHING TREND WITH THE STORMS. AS THE LOW MOVES OFF TO ONTARIO AND ITS COLD FRONT MOVE EAST...EXPECT WINDS TO INCREASE. THE COMBINATION OF A STRONG ISALLOBARIC GRADIENT AND WEAK COLD AIR ADVECTION AT 950MB (WHERE WINDS ARE AT 35 KT FROM 09 TO 12Z) WILL PRODUCE GALE FORCE WINDS OVER EASTERN LAKE SUPERIOR LATE. OTHER NOTES...HAVE ADDED AREAS OF FOG THIS EVENING AS MANY LOCATIONS (EVEN HERE AT THE OFFICE) HAVE WENT BELOW A 1/2SM. ONCE THE WARM FRONT PASSES AND SFC WINDS INCREASE...MUCH OF THE FOG SHOULD DIMINISH. TEMPS WILL ALSO RISE THROUGH THE EVENING WITH THE FRONTAL PASSAGE...WITH A 70 NOT OUT OF THE QUESTION OVER THE SOUTH CENTRAL U.P. LOW TEMPERATURES COMING LATE TONIGHT AS THE COLD FRONT PASSES. .LONG TERM... ETA/NGM CONT TREND OF DRIVING DEEPER MSTR E FASTER ON MON THAN BEFORE...BUT GFS REMAINS A BIT SLOWER. CONSIDERING THE ACCELERATION OF THE SHRTWV AS IT RIDES ENEWD OVER THE TOP OF THE SERN RDG AND NCEP GUIDANCE...WL FOLLOW THE QUICKER ETA FCST AND END THE PCPN FASTER THAN INDICATED IN THE PREVIOUS FCST...WITH EVEN A RETURN TO MORE SUNSHINE LATER IN THE DAY ESPECIALLY ACRS THE W WITH INCRSG ACYC FLOW. APRCH OF PRES RISE MAX OF 10MB/3HRS AS FCST BY ETA IN THE MRNG AS WELL AS SOME STRG H9 CAD IN THE WAKE OF POTENT SHRTWV...HAVE OPTED TO GO WITH GALE WRNG OVER THE ERN PART OF THE LK. EXPECT WINDS TO DIMINISH QUICKLY IN THE AFTN WITH PASSAGE OF PRES RISE MAX AND ARRIVAL OF WEAKER GRADIENT. ALTHOUGH TEMPERATURES WILL FALL OFF SHARPLY TMRW MRNG BEHIND THE COLD FROPA...EXPECT READINGS TO RECOVER BACK INTO THE 40S DURING THE AFTN WITH RETURN OF AT LEAST PARTIAL SUNSHINE...ESPECIALLY OVER THE W WHERE MORE QUICKLY WEAKENING CYC FLOW ALLOWS FOR LESS LK MODERATION/MORE CLRG. WX PATTERN WL TURN QUIET MON NGT/TUE AS SHRTWV RDGING/SFC HI DOMINATE THE UPR GRT LKS. EXPECT TEMPS TO FALL TO OFF SHARPLY MON NGT AS HI PRES/LGT WINDS/LO PWAT AOB 0.25 INCH MOVES OVHD. PREFER THE LWR END OF MOS GUIDANCE FOR TMINS...ESPECIALLY OVER THE INTERIOR ECNTRL ZNS. RETURN SLY FLOW ON THE BACK OF THE RDG OVERNGT OVER THE W WL PREVENT TEMPS FM FALLING AS SHARPLY THERE...BUT INTERIOR AREAS EVEN OVER THE W MAY BE DECOUPLED SO SHARPLY BY THEN THERE WL BE LTL IMPACT. SINCE THE LARGE SCALE FLOW REMAINS MORE ZONAL ON TUE TO KEEP THE COLDEST LLVL AIR N IN CAN...PREFER THE HIER GFS FCST H85 TEMPS. ALTHOUGH SOME HIER CLDS IN THE AFTN MIGHT CUT DOWN ON THE TEMP RISE...GFS FCST H85 TEMPS IN THE 3 TO 5C RANGE WOULD SUPPORT TMAX WELL INTO THE 50S/NEAR 60 OVER INTERIOR AREAS. EXPECTED SE FLOW WL MAXIMIZE LK MODERATION DOWNWIND OF LK MI/OVER THE KEWEENAW. 00Z/06Z MIDRANGE MODEL GUIDANCE IN EXCELLENT AGREEMENT ON TIMING ARRIVAL OF SHRTWV NOW IN THE ERN PACIFIC INTO THE UPPER MS VALLEY/UPR GRT LKS TUE NGT/WED. SO AFTER MOSUNNY MRNG ON TUE...HAVE GONE WITH INCRSG HI CLDS IN THE AFTN. NEW 12Z GUIDANCE BUCKS EARLIER FASTER TRENDS AND SHOWS A SOMEWHAT SLOWER EWD PROGRESSION. BROUGHT IN PCPN A BIT EARLIER THAN ORIGINALLY FCST GIVEN EARLIER TRENDS THAT ARE MORE CONSISTENT WITH THE MORE ZONAL FLOW ALF. GIVEN IMPRESSIVE LOOK TO SHRTWV ON WV IMAGERY IN THE PAC...AND FAIRLY IMPRESSIVE DYNAMICS FCST (24 HR H5 HGT FALLS FCST ARND 120M)...HAVE ALSO BUMPED UP POPS TO LIKELY LATE TUE NGT/WED. ALTHOUGH DRIER AIR ALF WL NO DOUBT FOLLOW PASSAGE OF THIS SHRTWV/SFC LO TO THE E WED NGT... RETAINED CHC POPS INTO WED NGT TO ACCOUNT FOR COLD FNT PASSAGE ASSOCIATED WITH NRN BRANCH SHRTWV PROGGED TO PUSH THRU ONTARIO AND ALSO LATER 12Z TRENDS. THEN DRIER WX ON TAP FOR THU-SAT WITH RDG FCST OVER THE GRT LKS. THEN WENT WITH INCRSG CLDS/CHC -SHRA FOR NEXT SUN AS NRN BRANCH SHRTWV PUSHES THRU ONTARIO AND DRAGS A SFC COLD FNT INTO THE UPR GRT LKS. TEMPS THRU THE EXTENDED PD SHUD BE FAIRLY CLOSE TO NORMAL...WITH A WRMG TREND FOLLOWING PASSAGE OF H85 THERMAL TROF EARLY FRI. SOMEWHAT HIER H85 TEMPS FCST BY ECMWF PREFERRED WITH MAIN NRN BRANCH FLOW/UPR JET REMAINING TO THE N. COORDINATED WITH GRB/DLH/SPC/NCRFC/YYZ MARINE FCSTR...THANKS. && .MQT WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING MIZ001>005-009-010-084 TNGT-MON. GALE WRNG E 1/2 LK SUP LATE TNGT/MON MRNG. && AJ/KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 457 PM EDT SUN APR 18 2004 MIZ001>007-009>014-084-085-191200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 457 PM EDT SUN APR 18 2004 .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...WITH A MODERATE RISK OF SEVERE WEATHER ACROSS WESTERN UPPER MICHIGAN...GENERALLY WEST OF A LINE FROM HOUGHTON TO IRON RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS EVENING OVER THE REMAINDER OF UPPER MICHIGAN. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND MIDNIGHT EDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM SEVERE STORMS...BUT THERE IS SOME POTENTIAL FOR TORNADOES...PARTICULARLY SOUTH AND WEST OF A LINE FROM ONTONAGON TO IRON MOUNTAIN. STORMS WILL GENERALLY MOVE EAST AROUND 45 MPH. HEAVY RAIN IS POSSIBLE TONIGHT...WITH THE POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER THE HIGHER TERRAIN WILL CAUSE FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS...AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS. AREAS OF FOG...LOCALLY DENSE...WILL OCCUR THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. RAINFALL REPORTS WILL ALSO BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL HOUGHTON 47.11N 88.56W
04/18/2004 0.88 INCH HOUGHTON MI LAW ENFORCEMENT
&&
JLASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 815 PM EDT SUN APR 18 2004 MIZ005-009>011-190200- DICKINSON-GOGEBIC-IRON-MARQUETTE- 815 PM EDT SUN APR 18 2004 ...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT (12 AM CDT) FOR PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 87 UNTIL 1 AM EDT (12 AM CDT) FOR GOGEBIC...IRON...DICKINSON AND MARQUETTE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM NORTHWEST WISCONSIN INTO SOUTHWEST AND CENTRAL UPPER MICHIGAN THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING WIND. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. JLB
The national radar mosaic for the moment the first event began.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported.
Quarter sized hail was reported.
Penny sized hail was reported.
Golf-ball sized hail was reported and several large trees were blown down.
A number of 6 to 12 inch diameter trees were blown down along highway U.S. 141.
Several 6 to 8 inch diameter trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391020, 5391021, 5391022, 5391023, 5391024, 5391025.